Article Date: 11/1/2003

therapeutic topics
How Lifestyle-Enhancing Drugs Affect Contact Lens Wear
BY JULIE A. SCHORNACK, OD, MED, FAAO

Lifestyle-enhancing drugs include pharmaceuticals that are typically elective and something of a luxury. Whether their national impact is similar to what we experience in California is up for debate, but you will probably come across patient who use these drugs no matter where you practice.

Youthful Consequences

Many Californians have an unhealthy preoccupation with their physical appearance. It should therefore come as no surprise that botulinum toxin type A (Botox) has become a darling of the cosmetic industry on the West Coast.

Botulinum administration involves a superficial injection of the drug at targeted areas around the face where wrinkles have appeared. The drug paralyzes the underlying muscles and smoothes the overlying skin, which reduces or eliminates the wrinkled skin. This effect typically last between three and six months. Although botulinum injections also treat strabismus and blepharospasm, last year cosmetic applications accounted for one third of the total botulinum sales.

Side effects from botulinum may alter lens performance and include increased dry eye symptoms, complaints of photophobia and the appearance of a diffuse keratitis. The paralytic effect of the drug may also result in lid tone changes that can manifest as superior lid ptosis, lagophthalmos or ectropion. Most of these side effects are most pronounced in the first week immediately following the injections. Supportive daily and nightly lubricating agents could help alleviate many of these temporary side effects in your contact lens patients and increase overall lens comfort.

Strabismus and vertical deviations of a transient nature may infrequently appear in the period immediately following botulinum treatment. Although these symptoms are not as clearly linked to contact lens wear, the inevitable complaint of diplopia associated with these side effects could easily drive patients into your office. Understanding the possible side effects associated with these seemingly innocuous cosmetic injections could help eliminate other more significant etiologies associated with these complaints.

Coloring His Vision

Because more women statistically use botulinum treatment than men, it is only fair to focus on lifestyle-enhancing drugs that men tend to use. Sildenafil citrate (Viagra) and vardenafil HCl (Levitra) both treat erectile dysfunction in men. Patients must take these drugs approximately 60 minutes before sexual activity to achieve the maximum effect.

Although ocular effects of these medications may be low on the priority list when physicians discuss their administration, both drugs can cause a list of ocular side effects that may affect lens wear. Symptoms of dry eyes, photophobia and blurred vision are possible with ingestion. Additional side effects may include conjunctivitis and mydriasis.

The most famous ocular side effect associated with these medications is chromatopsia or color-tinged vision.

Decreased visual performance during sexual activity is rarely misconstrued as being contact lens related. But in the unlikely event that a male contact lens patient elicits these complaints, you should have a full understanding of possible ocular side effects so you can distinguish lens-related problems from pharmacological factors.

Dr. Schornack is the assistant dean of Clinical Education and serves in the Cornea and Contact Lens Service at the Southern California College of Optometry.

 


Contact Lens Spectrum, Issue: November 2003